Wyoming, 2011

High Wind in Wyoming, December 31, 2011

December 31, 2011 · NWS UNR · 2 events in 2 counties and zones

A strong cold front brought gusty winds to portions of northeastern Wyoming. The strongest winds were felt across Campbell County, where winds of 35 to 45 mph and gusts around 55 mph were recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front brought gusty winds to portions of northeastern Wyoming. The strongest winds were felt across Campbell County, where winds of 35 to 45 mph and gusts around 55 mph were recorded. The combination of strong wind and light snow caused some power outages in the Gillette area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 31, 4:12 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Dec 31, 4:12 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
412 AM MST SAT DEC 31 2011

.AVIATION...12Z TAFS
A COLD FRONT WILL CONTINUE MOVING THROUGH THE AREA EARLY THIS
MORNING. A BAND OF MVFR CIGS/VSBYS WILL ACCOMPANY THE FRONT ALONG
WITH A PERIOD OF -RASN. LOCALIZED IFR CIGS/VSBYS ARE
EXPECTED...ESPECIALLY OVER THE HIGHER TERRAIN. CONDITIONS WILL
RAPIDLY IMPROVE THIS AFTERNOON AS SUBSIDENCE TAKES OVER. A TIGHT
PRESSURE GRADIENT BEHIND THE COLD FRONT WILL SUPPORT STRONG
NORTHWEST WINDS BY MIDDAY WITH FREQUENT GUSTS FROM 35-50KTS THROUGH
THE EARLY EVENING HOURS. WINDS WILL SLACKEN SOMEWHAT OVERNIGHT...BUT
STILL REMAIN VERY WINDY ON THE SD PLAINS.

&&

.PREV DISCUSSION... /ISSUED 318 AM MST SAT DEC 31 2011/

DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
EAST CENTRAL SK...WITH SECONDARY AREA OF LOW PRESSURE DEVELOPING
OVER WESTERN SD. WARM FRONT STRETCHES SOUTHWARD FROM NORTHERN LOW
THROUGH THE WESTERN DAKOTAS...WITH COLD FRONT ACROSS EASTERN MT
INTO NORTH CENTRAL WY. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE TROF
MOVING QUICKLY EAST ACROSS CENTRAL MT AND WESTERN WY. STRONG JET
IS IN PLACE AHEAD OF AND BEHIND THE TROF. CLOUDS ARE INCREASING
AND LOWERING ACROSS THE AREA. REGIONAL RADARS SHOW THE BULK OF
PCPN NOW ACROSS CENTRAL PORTIONS OF MT AND WY...MOVING QUICKLY
EAST. ANOTHER AREA OF LIGHT PCPN IS ALONG AND AHEAD OF THE WARM
FRONT ACROSS ND AND NORTHWESTERN SD. TEMPS ARE IN THE 30S AT MOST
LOCATIONS...WITH 40S IN DOWNSLOPING AREAS. WINDS ARE SWITCHING
AROUND NOW TO THE WEST AND NORTHWEST BEHIND THE WESTERN SD
LOW...WITH SOUTH TO SOUTHWEST WINDS TO THE EAST OF IT.

A VERY WINDY AND UNSETTLED DAY IS ON TAP AS SHORTWAVE AND COLD
FRONT CROSS THE AREA THIS MORNING AND TIGHT SURFACE PRESSURE
GRADIENT DEVELOPS BEHIND IT FOR THIS AFTERNOON AND TONIGHT. BULK
OF PCPN WITH THE SYSTEM WILL BE DURING THE MORNING HOURS. STRONG
WINDS WILL LINGER INTO SUNDAY MORNING ACROSS EASTERN AREAS. DRY
AND SEASONABLY COLD WEATHER CAN BE EXPECTED FOR NEW YEARS DAY...WITH
A WARMING TREND EARLY NEXT WEEK.

FOR TODAY...AREAS OF RAIN AND SNOW WILL MOVE QUICKLY WEST TO EAST
ACROSS THE REGION THIS MORNING. PCPN WILL MOSTLY BE IN THE FORM OF
SNOW ACROSS NORTHEASTERN WY AND THE BLACK HILLS...WITH A MIX
ACROSS THE WESTERN SD PLAINS. PCPN SHOULD MAINLY BE RAIN ACROSS
SOUTH CENTRAL SD LATER THIS MORNING INTO EARLY AFTERNOON. AN INCH
OR TWO OF SNOW LOOKS POSSIBLE ACROSS PORTIONS OF NORTHEASTERN WY
AND THE BLACK HILLS...ESPECIALLY THE BEAR LODGE AND THE
NORTHWESTERN SLOPES OF THE BLACK HILLS EARLY THIS MORNING. GENERAL
AREA OF PCPN WILL BE EAST OF MOST OF THE CWA BY MIDDAY. WILL KEEP
SOME SLIGHT CHANCE POPS INTO THE EARLY AFTERNOON ACROSS WESTERN
AREAS...WITH HIGHER POPS ACROSS SOUTH CENTRAL SD. PCPN CHANCES
WILL END BY LATE AFTERNOON AS MUCH DRIER AIR MOVES IN. TEMPS WILL
NOT RISE MUCH TODAY ACROSS THE AREA...WITH STEADY OR SLOWLY
FALLING TEMPS IN THE AFTERNOON.

WINDS WILL INCREASE BEHIND THE FRONT THIS MORNING AS IT MOVES
QUICKLY FROM NORTHEASTERN WY TO EAST OF THE CWA AFTER 15Z. STRONG
PRESSURE RISES BEHIND THE FRONT...TIGHTENING PRESSURE GRADIENT...AND
COLD ADVECTION WILL ALLOW STRONG WINDS ALOFT TO MIX DOWN TO THE
SURFACE. A CORE OF 40-50+KT 850MB WINDS WILL MOVE INTO THE AREA
LATE THIS MORNING AND LINGER OVER MUCH OF THE AREA INTO TONIGHT
AND ACROSS EASTERN PORTIONS OF THE CWA INTO SUNDAY MORNING. THE
STRONGEST WINDS WILL BE DURING THE LATE MORNING...AFTERNOON... AND
EARLY EVENING HOURS...WHEN SUSTAINED WINDS OF OVER 40 MPH AND
GUSTS TO OVER 60 MPH ARE EXPECTED ACROSS MUCH OF THE PLAINS. WINDS
WILL TAPER OFF A BIT DURING THE OVERNIGHT...ESPECIALLY ACROSS
NORTHEASTERN WY AND SOUTHWESTERN SD...BUT WILL STAY RATHER GUSTY
INTO SUNDAY MORNING ACROSS NORTHWESTERN INTO SOUTH CENTRAL SD.

HIGH PRESSURE WILL MOVE SLOWLY EAST INTO THE REGION ON
SUNDAY...WITH WINDS DECREASING FROM WEST TO EAST DURING THE DAY.
SKIES WILL BE MOSTLY SUNNY WITH SEASONABLY COLD TEMPERATURES...
HIGHS IN THE UPPER 20S TO MID 30S AT MOST LOCATIONS. A COLD SUNDAY
NIGHT CAN BE EXPECTED AS HIGH SETTLES OVER THE AREA. LOWS WILL
GENERALLY BE IN THE 5 TO 15 DEGREE RANGE.

AS HIGH MOVES EAST OF THE AREA ON MONDAY...WINDS WILL BECOME
SOUTHERLY ACROSS THE AREA...ALLOWING WARMER AIR TO MOVE IN. HIGHS
WILL RANGE FROM THE 40S OVER NORTHEASTERN WY AND THE BLACK HILLS
AREA...TO THE MID 30S OVER CENTRAL SD. MILDER AIR WILL PUSH EAST
ACROSS THE REST OF THE AREA MONDAY NIGHT...WITH LOWS ONLY IN THE
20S AND LOWER 30S.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER TUESDAY
THROUGH THURSDAY OF NEXT WEEK. SIGNIFICANTLY ABOVE NORMAL
TEMPERATURES ARE FORESEEN. THE RIDGE WILL BREAK DOWN FRIDAY LEADING
TO COOLER TEMPERATURES AND SMALL CHANCES FOR PRECIPITATION OVER THE
HIGHER TERRAIN. THE SYSTEM FOR FRIDAY AND SUBSEQUENT FORECAST FOR
THE WEEKEND IS IN HIGH DOUBT GIVEN MAJOR DIFFERENCES IN THE
ENSEMBLES AND OPERATIONAL GFS/ECMWF.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 AM MST /9 AM CST/ THIS MORNING TO NOON MST
     /1 PM CST/ SUNDAY FOR BENNETT-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-
     NORTHERN FOOT HILLS-RAPID CITY-SHANNON-SOUTHERN FOOT HILLS-
     STURGIS/PIEDMONT FOOT HILLS.

     HIGH WIND WARNING FROM 8 AM THIS MORNING TO NOON MST SUNDAY FOR
     BUTTE-HAAKON-HARDING-JACKSON-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-SOUTHERN MEADE CO PLAINS-
     ZIEBACH.

WY...HIGH WIND WARNING FROM 8 AM THIS MORNING TO NOON MST SUNDAY FOR
     NORTHEASTERN CROOK.

     HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR NORTHERN
     CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON.

&&

SHORT TERM...WFO UNR
LONG TERM....WFO UNR
AVIATION...HELGESON
Hazardous weather outlook, Dec 31, 6:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MST SAT DEC 31 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MST (730 AM CST) SAT DEC 31 2011

...HIGH WIND WARNING THROUGH EARLY EVENING FOR THE PLAINS OF
   NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA...
...HIGH WIND WARNING THROUGH SUNDAY MORNING FOR THE REST OF THE
   WESTERN SOUTH DAKOTA PLAINS...
...WIND ADVISORY THROUGH SUNDAY MORNING FOR SOUTH CENTRAL
   SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT
THIS MORNING. THE STRONGEST WINDS ARE EXPECTED ACROSS THE PLAINS OF
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...WHERE SUSTAINED WINDS
OF 30 TO 45 MPH AND GUSTS TO 65 MPH CAN BE EXPECTED. THE STRONGEST
WINDS ARE EXPECTED FROM MIDDAY INTO THIS EVENING. WINDS WILL
GRADUALLY DECREASE FROM WEST TO EAST LATE TONIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY WINDS WILL LINGER ACROSS MUCH OF THE WESTERN AND SOUTH CENTRAL
SOUTH DAKOTA PLAINS SUNDAY MORNING...DECREASING IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
December 31, 8:00 AM MST to 10:00 AM MST
Where
Northern Campbell forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
December 31, 8:00 AM MST to 12:00 PM MST
Where
South Campbell forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356849, 356852.